Osteoporosis: Bisphosphonate Therapy in Postmenopausal Women
Amber Rowe, Erin Zamora and Tamera Pearson
Article Type: Case Report | First Published: July 19, 2019
Osteoporosis is the deterioration of bone tissue and strength, which leads to an increased risk of fractures. Postmenopausal women are at increased risk for osteoporosis. Bisphosphonates have long been the mainstay of osteoporosis treatment to prevent fractures, especially hip fractures by increasing bone mineral density. Extending treatment to up to 10 years is currently recommended. In lieu of possible adverse events such as atypical fractures and osteonecrosis of the jaw, drug holidays are an...
Medical Student and Resident Burnout: A Review of Causes, Effects, and Prevention
Amir Mian, Dahye Kim, Duane Chen and Wendy L Ward
Article Type: Review Article | First Published: December 31, 2018
Professional burnout is a multi-dimensional phenomenon, which may result from prolonged unhealthy occupational stress. Symptoms in burnout cluster in three domains: emotional exhaustion, feeling isolated, and low work satisfaction. Medical students and residents are at particular risk because of their dual student pressures and in-training clinical care responsibilities. Common sources of personal and professional stressors include lack of time for leisure activities, inordinate workloads and sl...
Health Care Practitioners Level of Awareness on Antimicrobial Resistance in Grenada
Lindonne Glasgow, Stephanie Fletcher-Lartey, Owen Gabriel and Martin Forde
Article Type: Research Article | First Published: November 28, 2018
The study found that while most practitioners could correctly define AMR, there was variability in knowledge about the judicious use of antimicrobials. About one in four physicians (26.4%) did not know whether AMR was a significant problem in the institution(s) where they practiced, compared with the majority (61.7%) who said it was not a problem. However, 41.6% of pharmacists felt that AMR was a national problem; although all (100%) laboratory technicians reportedly did not know if AMR was a si...
Blue Finger Syndrome in an Elderly Patient
Castillo-Santizo JJ, Alvarez-Perez E, Gonzalez-Lopez A, Blanco-Rubio C, Ortega-Calvo M and Gabaldón-Rodriguez I
Article Type: Case Report | First Published: October 15, 2018
This article presents a case of an 88-year-old man who shows blue-violaceous discoloration on his fingers and toes, with a greater intensity on the third finger of right hand and the first, second and third toe of his right foot. The patient had been recently diagnosed with atrial fibrillation and met the criteria for oral anticoagulation with acenocoumarol, which had started two weeks earlier. When the treatment was discontinued, the bluish color of his fingers disappeared, for which reason the...